Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 70, NWS Binghamton, NY

June 29, 2021Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 29, 2021, 2:55 PM EDT for Pike County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 2:55 PM EDT (18:55 UTC)
Expired
Jun 29, 2021, 3:30 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, PA

The radar

The Binghamton radar (KBGM), 136 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS51 KBGM 291855
SVRBGM
PAC103-291930-
/O.NEW.KBGM.SV.W.0070.210629T1855Z-210629T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
255 PM EDT Tue Jun 29 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  East central Pike County in northeastern Pennsylvania...

* Until 330 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located 7 miles south of
  Greeley, or 8 miles west of Montague, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Matamoras, Milford, Millrift, Twin Lakes and Dingmans Ferry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 7476 4132 7477 4132 7479 4123 7487
      4121 7487 4131 7506 4137 7506 4143 7480
      4142 7476 4143 7474 4140 7474 4139 7471
      4136 7469
TIME...MOT...LOC 1854Z 251DEG 16KT 4132 7495 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC
2 follow-up statements
785 
WWUS51 KBGM 291912
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
312 PM EDT Tue Jun 29 2021

PAC103-291930-
/O.CON.KBGM.SV.W.0070.000000T0000Z-210629T1930Z/
Pike PA-
312 PM EDT Tue Jun 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL PIKE COUNTY...

At 312 PM EDT, a severe thunderstorm was located over Milford, or
near Montague, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Matamoras, Milford and Millrift. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 7476 4132 7477 4132 7479 4123 7487
      4121 7487 4129 7499 4136 7499 4143 7480
      4142 7476 4143 7474 4140 7474 4139 7471
      4136 7469
TIME...MOT...LOC 1912Z 251DEG 16KT 4135 7485 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC
793 
WWUS51 KBGM 291929
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
329 PM EDT Tue Jun 29 2021

PAC103-291939-
/O.EXP.KBGM.SV.W.0070.000000T0000Z-210629T1930Z/
Pike PA-
329 PM EDT Tue Jun 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIKE COUNTY WILL
EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4135 7476 4132 7477 4132 7479 4123 7487
      4121 7487 4129 7499 4136 7499 4143 7480
      4142 7476 4143 7474 4140 7474 4139 7471
      4136 7469
TIME...MOT...LOC 1929Z 251DEG 16KT 4137 7478 

$$

MWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 29, 2:25 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
225 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Today will be another hot and humid day with scattered
strong afternoon thunderstorms expected. A cold front will move
through on Wednesday with some strong to severe storms
possible. Cooler and more unsettled weather will return to the
region for the end of the work week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1000 am update...

Main change in the near term was to add all NE PA counties and
even Delaware/Otsego counties to the heat advisory today. Skies
have started out clear this morning, with some scattered cumulus
just starting to pop up now. 850mb temperature are progged to
reach +20C by afternoon, with 925mb around +27C. Think
temperatures and humidity will very similar to what we saw
yesterday, but perhaps even 1-2 degrees higher/hotter.

Other change was to add some enhanced wording into the weather
grids this afternoon/evening for locally heavy rainfall and
gusty winds with the scattered t'storms. SPC has now added much
of our CWA into a marginal risk for severe storms later today;
with the main threat being isolated damaging winds. Set up
looks interesting later today for a few strong to severe storms.
Most hi-res CAM guidance is showing anywhere from 1500-2500
J/Kg of MLCAPE...and with SBCAPE already at 2000-3000 at 14z
(10am) this seems reasonable. DCAPE may reach as high as 1000
J/Kg, with a subtle mid to upper level dry layer (300-500mb).
The deep layer shear is on the weaker side, but it is present.
12z NAM forecast soundings show 0-6km shear only around 15 kts,
but 0-8 km and LCL-EL shear is up to 25 kts. Therefore, there is
the potential for some localized downburst/microburst winds.
PWATS are also running very high, around 1.75 inches...so if any
storms train or stall there could be localized flash-flooding
issues as well. CAMS show the main time frame for these
scattered t'storms will be approximately 2-11 PM.

426 am update...
Main concerns in the near term remain focused on the heat and
humidity today and Wednesday, along with the potential for
scattered showers and storms today, and an increasing threat of
strong to severe storms Wednesday.

High pressure just off the mid Atlantic coast will continue to
exert influence over central NY and ne PA today in the form of
another day of hot and humid conditions. Large scale suppression
under the ridge combined with a persistent/humid southwesterly
flow will allow temperatures to climb once again into the upper
80s and lower 90s this afternoon. Surface dew points in the
upper 60s and 70s will produce heat indices over a good portion
of central NY in the 92 to 98 deg range. A Heat Advisory
remains in effect from 11 am to 8 pm for much of central NY. The
warmest locations will be the populated valleys of the southern
tier and the northern Finger Lakes/wrn Mohawk Valley. Slightly
cooler conditions will be felt in the wrn Catskills and the nrn
Tug Hill. Heat indices will be about the same in ne PA, but
since the heat index thresholds are higher, no Heat Advisory is
in effect.

The boundary layer will become conditionally unstable again
this afternoon, similar to yesterday. ML CAPE values around
1000-1500 J/kg, modest low level lapse rates, minimal shear and
decent amount of deep moisture...PWATs around 1.5 to 1.8 inches.
Scattered convection is expected to initiate around 12-1pm this
afternoon and likely pulse up and down through the afternoon
into the early evening hours. The main threat is brief heavy
rain, accompanied by initial downburst winds as the cool
descending air becomes negatively buoyant and produces outflow
winds possibly up to 30 to 40 mph. Rainfall rates will range
from 0.5 to 1 inch per hour in the heaviest isolated storms.

The forcing of the initial convection will be driven mainly by
the conditional instability. However, an incoming upper short
wave will be a secondary driver of thunderstorms possibly later
tonight and again during the day Wednesday. The presence of this
upper level support and a modest LLJ and moisture transport
from the southwest may allow some of the thunderstorms to either
persist or dissipate in the evening and then re-develop during
the late evening/overnight hours. The primary concerns overnight
tonight would be for heavy rain over already saturated soils
and subsequent localized flash flooding.

The boundary layer should become well mixed and increasingly
stable late tonight into Wed morning, which will allow any
remaining convection to dissipate and come to an end. Lingering
light rain showers are possible through the morning. The humid
air mass shifts to the e/se ahead of the front on Wednesday, but
the passage of a sweeping upper s/w will add an element of deep
layer shear to the environment that may allow the convection
along and ahead of the trough to become more organized. The
threat of strong to severe storms is elevated during the day
Wednesday, with damaging winds and hail the main threats. Storm
mode will likely be cellular initially across the west, and then
quickly evolve into linear with the line moving through quickly
in the afternoon. This may mitigate the threat of heavy rain if
the line is progressive, but will need to monitor the potential
of training if the line sets up with an east- west orientation.

Temperatures will warm into the 80s and lower 90s Wednesday
with a noticeable cooling felt from the nw in the afternoon as
the front moves through.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
3 am update...

Little change to this period. The heat goes away Wednesday with a
cold front but the humidity will be slower to lower. A secondary
cold front goes through Wednesday night keeping the showers and
thunderstorms going. A deep (for July) slow moving upper level
trough is upstream over southeast Ontario to the Ohio Valley.
Thursday will feature more showers and thunderstorms as waves move
northeast through our area ahead of the trough. The trough gets here
Thursday night but a closed low moves southwest to Ohio Friday
night. This keeps our area on the wet side through Friday. Pops
remain mostly likely through this period with the most
showers/thunderstorms in the Poconos. Rainfall amounts for this week
could amount to several inches in NEPA and the western Catskills.

For temperatures, lows in the 60s Wednesday night fall to around 60
Thursday night. Highs in the mid to upper 70s Thursday fall to the
low to mid 70s Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
3 am update...

Not much change to this period either. The upper level trough slowly
lifts northeast through our area this period. This will keep it wet
and cool. Given the scenario the models aren't too bad agreeing on
the scenario with differences in the strength and timing.

Mostly chance pops throughout with afternoon and early evening
thunderstorms each day. High temperatures mostly in the 70s still
and lows from the mid 50s to lower 60s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

Mainly VFR conditions expected to prevail into this evening.
However, another round of scattered thunderstorms is now
developing, which will cause brief periodic restrictions from
through at least 00-02z. Highest confidence for a thunderstorm
to impact SYR.

Then, there is still a good deal of uncertainty regarding
convection later overnight. There is the potential for scattered
nocturnal storms, but the location and timing is still not
certain. The latest hi-res guidance would suggest another round
of showers and t'storms across central NY (mainly ITH-SYR-RME
terminals) between about 05-10z early Wednesday morning. It's
also possible these clip ELM and BGM. For now, only included
PROB30 groups at ITH-SYR-RME for this potential.

Fog may redevelop at ELM tonight if the convection holds off.
Winds will remain out of the west/nw with gusts 15 to 20 kt
this afternoon.

After 12z Wednesday expect prevailing VFR conditions areawide
for the rest of the morning and midday. Then, scattered t'storms
will redevelop around or just after 18z across CNY.

Outlook...

Wednesday afternoon and Wed night...Scattered to numerous
thunderstorms and associated IFR restrictions. Some of the
storms may produce strong wind gusts and heavy rain.

Thursday through Saturday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.

Sunday...Showers and possible thunderstorms with occasional
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MJM
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJT/MJM
Hazardous weather outlook, Jun 29, 10:24 AM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1024 AM EDT Tue Jun 29 2021

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-301430-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1024 AM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms will develop this afternoon and evening. A
few storms may be strong to severe, producing heavy rainfall and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slow-moving front will trigger a few severe thunderstorms on
Wednesday, with gusty winds and hail possible. Some of these storms
may also be capable of producing heavy rain which could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-301430-
Northern Oneida-
1024 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon and evening. A
few storms may be strong to severe producing, heavy rainfall and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slow-moving front will trigger a few severe thunderstorms on
Wednesday, with gusty winds and hail possible. Some of these storms
may also be capable of producing heavy rain which could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jun 29, 1:51 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
151 PM EDT Tue Jun 29 2021

PAZ048-291830-
Pike-
151 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY...

At 150 PM EDT, a strong thunderstorm was located near Bushkill, or 13
miles southwest of Montague, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bushkill, Milford, Pecks Pond, Dingmans Ferry and Tamiment.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7519
      4127 7520 4135 7504 4134 7479 4131 7480
      4129 7483 4116 7490 4108 7503
TIME...MOT...LOC 1750Z 250DEG 6KT 4118 7500

MJM
Special weather statement, Jun 29, 2:21 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
221 PM EDT Tue Jun 29 2021

NYZ018-291845-
Onondaga-
221 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONONDAGA COUNTY...

At 221 PM EDT, a strong thunderstorm was located near Jordan, or 8
miles west of Baldwinsville, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Clay, Lysander, Van Buren, Baldwinsville, North Syracuse,
Solvay, Liverpool, Jordan and Amboy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4324 7614 4305 7609 4303 7649 4310 7650
      4311 7647 4323 7647 4323 7630 4320 7628
      4321 7626 4324 7627 4324 7626 4320 7622
      4322 7620 4324 7621 4327 7621
TIME...MOT...LOC 1821Z 264DEG 15KT 4312 7649

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:51 PM EDTSpecial Weather StatementBGMPike39 min
Jun 29, 2:24 PM EDTSevere Thunderstorm WarningBGMPike36 min
Jun 29, 3:02 PM EDTAreal Flood AdvisoryBGMPike3 hr
Jun 29, 3:30 PM EDTHeat AdvisoryBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more29 hr
Jun 29, 3:35 PM EDTSpecial Weather StatementBGMPike25 min
Jun 29, 6:41 PM EDTSpecial Weather StatementBGMCarbon34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.